SEARCH

SEARCH BY CITATION

Case report

  1. Top of page
  2. Case report
  3. Discussion
  4. References

After an uneventful pregnancy, a 28 year old woman of Mediterranean origin was admitted to the hospital at 40 weeks of gestation for caesarean section due to constricted pelvis. She had had one previous delivery by caesarean section under thromboprophylaxis with enoxaparin. She breastfed in her puerperium without any problems.

In this pregnancy the caesarean resection was uncomplicated. During her caesarean section oxytocin (5 IU) was administered intravenously. Antibiotics (ampicillin), low molecular weight heparin (enoxaparin 40 mg once daily) for thromboprophylaxis and analgesics (diclofenac 100 mg suppositories) were given. Nine days after delivery, when enoxaparin was the only remaining medication, she developed a high fever (39.4°C) together with an inflammation of the left nipple, and one day later of the right nipple. Eleven days after delivery breastfeeding was stopped, using cabergolin, when both nipples developed deep ulcers (Fig. 1 a and b). Simultaneously she had erythematous nodules on the extensor surfaces of the lower extremities suggestive of erythema nodosum. Neither blood culture nor repeated bacteriological swabs of the nipples and the child's throat showed any infection. Enoxaparin was discontinued 15 days after delivery. On the 18th day after her caesarean section she recovered, with oral cefalexin and local treatment of her nipples. Six weeks postpartum the woman had recovered completely (Fig. 1 bottom).

image

Figure 1. Right (a) and left (b) nipple ulcers, and recovery six weeks later.

Download figure to PowerPoint

In her medical history she had recurrent folliculitis, arthralgia and vulval aphthous ulcers, once accompanied by tongue ulcers, but no nipple ulceration. The clinical features suggested Behcet's disease.

Discussion

  1. Top of page
  2. Case report
  3. Discussion
  4. References

Behcet's disease is a heterogeneous disease with variable involvement of many organs. The exact cause is unclear, and there is no universally accepted diagnostic test. Diagnostic criteria require the presence of oral ulceration plus any two of genital ulceration, typical defined eye lesions, typical defined skin lesions or a positive pathergy test1 (Table 1).

Table 1.  Criteria for Behcet's disease.
CriteriaDescription
OralMinor aphthae, major aphthae, or herpetiform ulceration observed by physicians or reported reliably by patient.
 Recurrent at least three times in one 12-month period.
GenitalRecurrent genital aphthae or scarring, especially scrotal in males, observed by physicians or reliably reported by patient.
EyeAnterior uveitis, posterior uveitis, cells in vitreous on slit-lamp examination, or retinal vasculitis, observed by qualified physician.
SkinErythema nodosum observed by physician or patient, pseudofolliculitis, or papulopustular lesions; or Acneiform nodules observed by physicians in postadolescent patient not on corticosteroid treatment.
PathergyPositive pathergy test (neurophilic vascular reaction or leucocytoclastic vasculitis) read by a physician at 24 or 48 h, performed with oblique insertion of a 20-gauge or smaller needle under sterile conditions.

Her coagulation screen and platelet count were normal. Antinuclear auto-antibodies including SS-A and SS-B antibodies, anticardiolipin antibodies and complement were normal. The ratio of CD4+/CD8+ T-cells was 1.72 with a normal absolute number of CD4+ cells. Antibodies against HIV and syphilis serology were negative. Her histocompatibility antigen phenotype was HLA-B5. The pathergy test was performed and interpreted as negative within 48 hours. Ophthalmological, rheumatological and neurological examination showed no pathological findings. Biopsy of the nipples was not performed.

Bilateral nipple ulcers in breastfeeding women seem to be extremely rare. Within the last 30 years no comparable disease was seen in our hospital (more than 2000 deliveries per year), and even using medical databases we were unable to find any report of bilateral nipple ulcers in breastfeeding women.

An increased risk of nipple necrosis was observed after intravenous vasopressin therapy for oesophageal varices. When vasopressin therapy was discontinued, recovery occurred gradually2. It seems unlikely that synthetically produced oxytocin with a half-life of only a few minutes, which has pharmacological effects similar to vasopressin, though weaker, was responsible for the nipple ulcers.

It is possible that the skin necroses appear as a side effect of low molecular weight heparin (enoxaparin). Necroses can appear directly in the injection area or distant from injection sites3. In our case no symptoms in the injection area were observed. It has been postulated that dermal necrosis secondary to heparin is associated with heparin-induced thrombocytopenia and is a result of heparin-mediated thrombosis in the microvasculature. Antibodies to heparin have cross-reactivity with enoxaparin.

Therefore, dermal necrosis secondary to enoxaparin may occur by a similar mechanism4. Neither thrombo-cytopenia nor previous heparin-induced dermal necrosis was observed in this woman.

The absence of keratoconjunctivitis sicca and SS-A and SS-B auto-antibodies exclude the possible alternative diagnosis of Sjögren's syndrome.

In view of the Mediterranean origin of the woman, her history of arthralgia, erythema nodosum, genital and tongue ulcers, the HLA B5 phenotype and the occurrence of simultaneous bilateral deep nipple ulcers after mechanical irritation by breastfeeding, we feel sure of the diagnosis of Behcet's disease. Inflammation of the nipple with mechanical irritation by breastfeeding, subsequent neutrophil infiltration and possible neutrophilic vasculitis might be the pathogenic cause in the development of the bilateral nipple ulcers. Conservative treatment, with cessation of breastfeeding as the triggering factor and careful hygiene to the ulcers, resulted in full recovery.

References

  1. Top of page
  2. Case report
  3. Discussion
  4. References
  • 1
    International Study Group For Behcet's Disease. Criteria for diagnosis of Behcet's disease. Lancet 1990; 335: 10781080.
  • 2
    Reddy KR, Iskandarani M, Jeffers L, Schiff ER. Bilateral nipple necrosis after intravenous vasopressin therapy. Arch Intern Med 1984; 144: 835836.
  • 3
    Balestra B, Quadri P, Demarmels Biasiutti F, Furlan M, Lämmle B. Low molecular weight heparin-induced thrombocytopenia and skin necrosis distant from injection sites. Eur J Haematol 1994; 53: 6163.
  • 4
    Tonn ME, Schaiff RA, Kollef MH. Enoxaparin-associated dermal necrosis: a consequence of cross-reactivity with heparin-mediated antibodies. Ann Pharmacother 1997; 31: 323326.